Wyoming, 2022Damaging Wind in Wyoming, May 14, 2022
May 14, 2022 · NWS RIW · 1 event in 1 county or zone
High cloud base showers produced a local microburst that downed 4 trees near Jenny Lake. One tree was 20 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High cloud base showers produced a local microburst that downed 4 trees near Jenny Lake. One tree was 20 inches in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 14, 12:51 PM MST, 2 hours 39 minutes earlier.
Area forecast discussion, May 14, 12:51 PM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
151 PM MDT Sat May 14 2022
.SHORT TERM...This afternoon through Sunday night
Issued at 1110 AM MDT Sat May 14 2022
A zonal flow pattern will be in place today, with a 110 kt jet over
the northern half of the Cowboy State. This will lead to west to
northwest winds, with gusts of 30 to 40 mph, to occur over much of
the CWA this afternoon. Higher gusts close to 50 mph will occur on
the east slopes of the mountains and across the Wind Corridor. These
winds will gradually subside this evening, as the winds aloft turn
more northwesterly as a result of a building ridge over the PACNW.
A bit of moisture in the flow, combined with orographic lift, will
be enough to squeeze out scattered mountain snow showers for the
northern mountains, including Yellowstone. Snow accumulations will
generally be limited to only a few inches at the highest elevations.
Some of this orographic lift, combined with afternoon heating, will
also help initiate showers over far eastern portions of the Bighorn
Basin toward the Bighorns. A few lightning strikes will be possible
over these areas this afternoon, as CAPE values will be very modest
at 200 J/kg. The rest of the forecast area is expected to remain
dry, with elevated fire weather conditions in place.
The aforementioned ridge will quickly strengthen and build over the
Northern Rockies during the day Sunday. This will lead to warmer and
drier conditions across the CWA. Winds will also be lighter, with
gusts in the afternoon of 20 to 25 mph expected across the south and
the Wind Corridor. Overall, a Chamber of Commerce day with mostly
sunny skies to enjoy on the weekend. Elevated fire weather
conditions will continue across the south, as RH values drop into
the middle and upper teens.
.LONG TERM...(Monday through Saturday)
Issued at 150 PM MDT Sat May 14 2022
High pressure on Sunday will give way Monday morning to an
approaching shortwave trough moving from central Idaho into
Montana. As the wave moves across southern MT and northern WY
during the afternoon, scattered showers and isolated thunderstorms
should break out from early afternoon through midnight, mainly
across the northern half of the CWA. Temperatures will cool
somewhat compared to Sunday and winds will increase across
southern WY. A weak stationary boundary is expected to set up
along the continental divide as northerly flow pushes south into
central WY. As the zonal flow returns on Tuesday, isolated
afternoon convection is likely on the lee sides of the central and
northern mountains, with a better chance ENE from the Uintas
across southern Sweetwater County. Although the flow remains zonal
on Wednesday, temperatures will warm once again along with drying
in the boundary layer for heightened fire weather conditions
across southern and parts of central WY. Winds will increase quite
a bit as well with gusts 40 to 50 mph possible. The strong flow is
a result of a major system approaching from the northwest.
Medium-range models are now in fairly decent agreement with this
major system as a broad area of moisture slowly drops southward
from western MT into northern WY. Showers should develop over
northwest WY before sunrise Thursday and continue moving south
through the day. Rain will turn to snow as 700mb temps drop below
0C before noon Thursday. As the surface low over SE WY moves into
eastern Colorado, pressure will rise from north to south and gusty
northerly flow will bring cooler air along a sharp boundary. By
Thursday evening, the entire CWA has a very good chance of
precipitation with moderate snow accumulations in the northern
mountains. The 500mb low center is currently forecast to drop
through western WY Friday morning with -10C 700mb temps for a
chilly morning and a chance of snow showers at both higher and
lower elevations. Models are currently placing the higher
precipitation amounts from around the Bighorns into central WY for
over 0.50" accumulation. Moist northwest flow follows the rest of
the day with showers across northern into central WY and brisk
westerly flow across SW WY. The pattern is likely to remain into
Saturday for a cool wet mid-May weekend.
&&
.AVIATION...For the 18Z TAFS through 18Z Sunday
Issued at 1110 AM MDT Sat May 14 2022
Moist, westerly flow has brought rain/snow showers to western WY
this morning, and they will continue through the afternoon.
VFR/MVFR conditions expected in this area through about 15/02Z
with partially obscured mountains. Gusty west-southwest have
returned today as well, with gusts 25-35 kt at most TAF sites. As
a weak wave moves through southern MT later today, KCOD/KWRL/KBYG
will once again have a slight chance of showers and thunderstorms
through about 15/04Z. The Bighorn Mountains will be partially
obscured from 14/22Z through 15/06Z. As the west-southwest winds
decrease across southern and central WY this evening, gusty north
winds will push into northern WY along with the weak convective
activity. High pressure then settles in Sunday morning for
clearing skies from south to north. Winds Sunday will be much
lighter than the past few days, with gusts only up to 20 kt.
Clouds will increase again over northwest WY Sunday evening,
ahead of a weather system moving into western MT.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 1110 AM MDT Sat May 14 2022
West to northwest winds, with gusts of 30 to 40 mph, will occur
across much of the forecast area this afternoon. The Bighorn Basin
and northern portions of zone 281 will be the least affected by
this activity. Elevated fire weather conditions will occur across
the central and southern zones, coinciding with the winds, with RH
values in the lower to middle 20s. Mountain snow showers will
occur over the northern mountains today, with accumulating snow in
the highest elevations. A few strikes of lightning could occur,
especially along eastern portions of the Bighorn Basin toward the
west slopes of the Bighorns.
Dry conditions and lighter winds will be in place Sunday.
Elevated fire weather conditions will continue across the south,
as RH values drop into the upper teens and winds gust between 20
and 25 mph.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...LaVoie
LONG TERM...McDonald
AVIATION...McDonald
FIRE WEATHER...LaVoie
Hazardous weather outlook, May 14, 3:09 AM MST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
409 AM MDT Sat May 14 2022
WYZ001>020-022>030-151015-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
409 AM MDT Sat May 14 2022
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Scattered light snow showers are likely this morning across the
western and northwestern mountain ranges. Isolated thunderstorms
are possible for the northern third of the state during the
afternoon and evening hours.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Monday through Wednesday...Isolated afternoon thunderstorms are
possible each day for the first half of the work week.
Thursday and Friday...More numerous thunderstorms and strong winds
are possible as the next larger weather system moves through late
in the week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Thunderstorm Wind, Teton
- When
- May 14, 3:30 PM MST
- Where
- Teton County, 2.13 mi NNW of Jenny Lake to 2.13 mi N of Jenny Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 43.760, -110.710
Time of event is based on observations sites in the region, and the time of discovery of trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 14 to 18, 20225 deaths · 5 events
- Flash Flood in Kentucky, May 14, 20221 death · 1 event
- Hail in Kansas, May 14, 2022$1.1 million · 2.75 in hail · 3 events
- Flash Flooding and Hail in Ohio, May 14, 2022$758,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Arkansas, May 14 to 15, 2022$50,000 · 1.5 in hail · 16 events
- Hail and Damaging Winds in Missouri, May 14, 20221.75 in hail · 28 events
- Hail and Damaging Winds in Kansas, May 14, 20222.75 in hail · 23 events
- Hail and Damaging Wind in Missouri, May 14, 2022$16,000 · 1.75 in hail · 7 events
- Hail in Kansas, May 14 to 15, 20221.5 in hail · 15 events
- Hail and Damaging Wind in Indiana, May 14, 20221 injured · 0.88 in hail · 3 events
- Hail and Damaging Winds in Oklahoma, May 14, 20222.5 in hail · 10 events
- Hail and Damaging Winds in Tennessee, May 14, 2022$13,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025953.